ONE million women could be taking the wrong contraceptive pill, experts have warned. It means they could be suffering nasty side effects in silence
ONE million women could be taking the wrong contraceptive pill, experts have warned.
It means they could be suffering nasty side effects in silence, assuming they are just normal.
Doctors estimate three million women are plagued by nasty side effects of their contraception.
Yet a third have never raised the issue with their GP, meaning they are likely suffering in silence unaware there could be a solution.
Dr Louisa Draper, medical director at online doctors, Zava said: “It’s clear women need more information when it comes to their contraception.
“It’s a confused picture, supported by our own patients who often come to us after repeatedly suffering from side effects of taking the contraceptive pill.
“A woman’s contraception should suit her individual lifestyle and requirements, without a detrimental effect on her health.
“While there are other methods of contraception available, the Pill remains the most popular for British women.
“So, if women want to take the Pill, let’s make sure it’s the right one.”
What are the side effects?
Common side effects of the contraceptive pill include:
- headaches and migraine
- weight gain
- mood changes
- loss of libido
- missed periods
- vaginal discharge
- breast tenderness
- spotting between periods
Dr Draper said many women appear to hold outdated or false beliefs about common contraceptives, including Yasmin, Cilest and Cerazette.
Monthly Pill break has ‘no health benefits’
Many think having a monthly period is vital, with almost one in four women thinking it’s important to check they’re not pregnant.
Almost 20 per cent think a monthly period is good for a woman’s health, while 12 per cent think it makes the Pill more effective – contrary to the guidance from the Royal College of Obstetricians and Gynaecologists, which suggests the monthly break might not be necessary.
One in five women quizzed by Zava said taking the Pill without a break would help them remember to take it, helping to prevent unwanted pregnancy.
The RCOG updated their advice in January this year, stating there is no health benefit to having a period each month.
Their guidance states: “Women on the combined contraceptive pill have traditionally taken a seven-day break at the end of each 21-pill packet.
MORE ON THE PILL
“During this monthly break there is usually a bleed and some women have symptoms like period pain, headache and mood change.
“However, new Nice-accredited clinical guidelines highlights that there is no health benefit from having this hormone-free interval.
“Woman can avoid monthly bleeding and symptoms that come with it by running pill packets together so that they take fewer (or no) breaks.”
This week it emerged Issy Fox suffered a stroke at the age of 28 three months after starting the Pill.
It’s an example of one of the more serious side effects linked with the Pill.
Oestrogen can increase the risk of blood clots, which can cause stroke, DVT and pulmonary embolism – all of which are life-threatening.
We pay for your stories! Email us at email@example.com or call 0207 782 4368. You can WhatsApp us on 07810 791 502. We pay for videos too. Click here to upload yours